Thunderstorm Wind, Tripp
- When
- July 12, 4:32 PM CST
- Where
- Tripp County, 1.67 mi WSW of Hamill
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.594, -99.712
A thunderstorm developed quickly over eastern Tripp County and produced wind gusts over 70 mph near Hamill.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm developed quickly over eastern Tripp County and produced wind gusts over 70 mph near Hamill.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 12, 2:56 PM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 256 PM MDT THU JUL 12 2012 .DISCUSSION...CURRENT SURFACE MAP SHOWS WEAK COLD FRONT MOVING THROUGH CENTRAL SOUTH DAKOTA...WITH UPPER LEVEL SHORTWAVE CROSSING WESTERN SOUTH DAKOTA. A FEW ISOLATED SHOWERS/THUNDERSTORMS FROM THE BLACK HILLS AREA INTO SOUTH CENTRAL SOUTH DAKOTA. ISOLATED SHOWERS/THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING...MAINLY EAST OF THE BLACK HILLS. MOSTLY CLEAR SKIES OVERNIGHT. UPPER LEVEL RIDGE WILL BUILD ACROSS THE WESTERN DAKOTAS ON FRIDAY...WITH LARGE SCALE SUBSIDENCE. FORECAST SOUNDINGS SHOW WEAK CAPE/STRONG CAP ACROSS THE AREA. ISOLATED AFTERNOON THUNDERSTORM POSSIBLE OVER THE BLACK HILLS. BETTER CHANCE OF THUNDERSTORMS LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT AS SHORTWAVE RIDES UP WESTERN/NORTHERN PERIPHERY OF UPPER RIDGE. MONSOONAL MOISTURE WILL HELP INCREASE MID LEVEL INSTABILITY. SURFACE LOW DEEPENS OVER EASTERN MONTANA ON SATURDAY...WITH GUSTY SOUTH-SOUTHEAST WINDS DEVELOPING ON THE PLAINS. EXTENDED...ACTIVE WEST/SOUTHWEST FLOW ALOFT WILL PERSIST INTO NEXT WEEK AS THE UPPER RIDGE AXIS STAYS EAST OF THE AREA...BRINGING A CONTINUED DAILY CHANCE OF THUNDERSTORMS. TEMPERATURES WILL REMAIN ABOVE AVERAGE...WITH MOST LOCATIONS REMAINING IN THE 90S. && .AVIATION...18Z TAFS ISOLD/SCT TSRA WILL BE POSSIBLE FROM THE BLKHLS EASTWARD THIS AFT/EARLY EVE. LCL IFR VIS WILL BE POSSIBLE IN THE HEAVIER PRECIP. OTHERWISE...VFR CONDITIONS WILL PREVAIL. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...07 LONG TERM....77 AVIATION...77
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 735 AM MDT THU JUL 12 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-131300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 735 AM MDT (835 AM CDT) THU JUL 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA TODAY. WHILE ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED...SOME OF THE STORMS MAY PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS MAY DEVELOP OVER THE BLACK HILLS AGAIN FRIDAY. DAILY CHANCES FOR THUNDERSTORMS EXIST SATURDAY THROUGH WEDNESDAY... BUT AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
351 PM MDT THU JUL 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM TSTM WND GST UNION CENTER 44.56N 102.67W
07/11/2012 M65 MPH MEADE SD MESONET
&&
WFO UNRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 357 PM MDT THU JUL 12 2012 SDZ031-122245- PENNINGTON CO PLAINS SD- 357 PM MDT THU JUL 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL 445 PM MDT... AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OWANKA...OR 31 MILES EAST OF DOWNTOWN RAPID CITY...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WASTA... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 86 AND 107... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4403 10228 4384 10248 4402 10277 4414 10264 TIME...MOT...LOC 2158Z 303DEG 14KT 4404 10257 HELGESON
The North Platte radar (KLNX), 195 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387718.